Economics at your fingertips  

Simultaneous preference estimation and heterogeneity control for choice-based conjoint via support vector machines

Julio López, Sebastián Maldonado () and Ricardo Montoya
Additional contact information
Julio López: Universidad Diego Portales
Sebastián Maldonado: Universidad de los Andes
Ricardo Montoya: Universidad de Chile

Journal of the Operational Research Society, 2017, vol. 68, issue 11, 1323-1334

Abstract: Abstract Support vector machines (SVMs) have been successfully used to identify individuals’ preferences in conjoint analysis. One of the challenges of using SVMs in this context is to properly control for preference heterogeneity among individuals to construct robust partworths. In this work, we present a new technique that obtains all individual utility functions simultaneously in a single optimization problem based on three objectives: complexity reduction, model fit, and heterogeneity control. While complexity reduction and model fit are dealt using SVMs, heterogeneity is controlled by shrinking the individual-level partworths toward a population mean. The proposed approach is further extended to kernel-based machines, conferring flexibility to the model by allowing nonlinear utility functions. Experiments on simulated and real-world datasets show that the proposed approach in its linear form outperforms existing methods for choice-based conjoint analysis.

Keywords: conjoint analysis; heterogeneity control; support vector machines; OR in marketing; artificial intelligence (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: Track citations by RSS feed

Downloads: (external link) Abstract (text/html)
Access to full text is restricted to subscribers.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Ordering information: This journal article can be ordered from
http://www.springer. ... search/journal/41274

Access Statistics for this article

Journal of the Operational Research Society is currently edited by Tom Archibald and Jonathan Crook

More articles in Journal of the Operational Research Society from Palgrave Macmillan, The OR Society
Bibliographic data for series maintained by Sonal Shukla ().

Page updated 2019-11-06
Handle: RePEc:pal:jorsoc:v:68:y:2017:i:11:d:10.1057_s41274-016-0013-6